Doctors Lounge - Pediatrics AnswersBack to Pediatrics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/9/2017.
Forum Name: Pediatric Topics
Question: Kawasaki disease? or something else?
|sarahj2182 - Sun Jun 27, 2010 11:38 am||
I have an 18 month old son who was previously healthy, he started becoming sick about 2 weeks ago. He wasn't eating as good as usul and was cranky. He came down with a fever of 103.7 on Monday June 11th. I brought him to his pcp and they said his throat was red and was viral pharangytis and to call in 5 days if symptoms did not improve. He seemed somewhat better and had low grade temps on and off until Sunday June 20th. He began having a high temp (105) and had a febrile seizure, and I was not able to get it down I brought him to the ER at Habro Children's Hospital in Providence, RI. The doctor's there debated about whether or not to prescribe antibiotics (no tests done) and decided again it was viral (puss noticed on tonsils) The next morning, Monday June 21st not satisfied with the diagnosis and watching my son lose weight, not eat or drink, no wet diapers and turn blue (hands, feet & lips) still with a temp of 105.7, I brought him back to his pedi. They decided to do a chest scan & some bloodwork. His white cells came back high (don't know the number) for a bacterial infection and chest scan normal. He began taking augmentin. 2 days passed and the fevers continued to be sky high (now 111 days with a temp. And 5 days with temps over 104. Concerned about dehydration and turning blue again, I returned to the ER. His temp was 104.9 when we arrived & he was out of it. They did bloodwork, another chest scan, began iv fluids, and did a spinal tap for menengitis. His sed rate & crp were 70 and 90 respectively and his white cells normal (due to antibitoics?) He stayed in the hospital and they tested for a bunch of viruses and bacterias, the infectious disease team was consulted.(Adenovirus, cat scratch, menengitis, epstein barr) Everything was negative! His fever curve trended down and he had better PO si they released him. My main questions are: would viral exudative pharangytis cause the sed rate and crp to be so high? He is going for an echocardiogram tomorrow to rule out atypical kawasaki disease, does this sound like kawasi? No rash, yes red eyes, possible joint pain, diarreah. Do symptoms of kawasaki disappear but still have kawasaki? What else could it be? And lastly if they tested for all viruses, and they were all negative, why are they diagnosing him with a virus? Please help.
|Dr.M.jagesh kamath - Tue Jul 20, 2010 9:16 am||
Kawasaki disease is a disorder of uncertain etiology. The incidence is more predominant in male children. High fever uncontrolled with antibiotics, rashes on the body, redness of eyes and swelling with redness of hands and feet which later leads peeling of skin on the hands and feet, strawberry tongue and crusting on the lips are characteristic. This picture may resemble Scarlet fever but the differentiating points are neck lymph nodes swelling, lip erosions and increased platelet count.Incomplete cases also occur.
In very young children the presentation may not be typical but certain laboratory features like, decreased serum albumin,increased WBC count, increased ESR and increased CPK ,and increased platelets, point to Kawasaki's and an Echo-cardiogram should be done.If the ECHO is negative and there is no fever Kawasaki's is unlikely.
The importance of recognizing this condition is that it can involve the blood vessels supplying the heart and cause weakness of the vessels called aneurysms.
Medication is with gamma-globulin.Aggressive treatment would ensure favorable outcome.
With my best wishes for speedy recovery.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.